Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 204, NWS Pittsburgh, PA

October 5, 2000Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 5, 2000, 9:58 PM EDT for Indiana County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2000, 9:58 PM EDT (01:58 UTC)
Expired
Oct 5, 2000, 10:45 PM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Indiana County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WUUS51 KPBZ 060158
SVRPIT
PAC063-060245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
958 PM EDT THU OCT 5 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA

* UNTIL 1045 PM EDT

* AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF CHEVY CHASE HEIGHTS...MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CLYMER AT 1005 PM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:13 PM EDT, 6 hours 45 minutes earlier.

Area forecast discussion, Oct 5, 3:13 PM EDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 PM EDT THU OCT 5 2000

LATEST MODELS RUNS CORROBORATE EARLIER ONES IN STILL SHOWING A LOW
PRESSURE CENTER MOVING THROUGH THE OHIO VALLEY TONIGHT. THIS WILL
GIVE STEADY RAIN NORTH OF PITTSBURGH...SCATTERED SHOWERS SOUTH.
LATEST RADAR DATA SHOWS THUNDERSTORMS OVER WESTERN OHIO...WHICH CAN
AFFECT OHIO HEADWATERS THIS EVENING. MENTIONED POSSIBILITY OF HEAVY
RAIN EARLY TONIGHT WITH THE STORMS. WENT ALONG WITH SPC SUGGESTION
OF STRONG WIND GUSTS WITH STORMS NEAR RIDGES.

FOR FRIDAY AND LATER PERIODS...USED MODEL SOUNDINGS TO MODULATE
POSTFRONTAL STRONG COLD ADVECTION SHOWN BY ALL MODELS...INCLUDING
MRF AND UKMET. SOUNDINGS SHOW STRONG INVERSION ABOVE 850 MB...SO
ONLY MENTIONED SPRINKLES ON FRIDAY.

THE INSTABILITY DEEPENS FRIDAY NIGHT AND SATURDAY...SO WENT
WITH CHANCE OF SHOWERS THEN. THE DEEPEST INSTABILITY AND COLDEST AIR
APPEARS TO BE SATURDAY NIGHT INTO SUNDAY...SO MENTIONED CHANCE OF
SNOW SHOWERS ALONG WITH RAIN SHOWERS THEN. THE INSTABILITY AND
COLDNESS BEGINS TO WANE MONDAY...SO DROPPED MENTION OF SNOW SHOWERS
THEN. TUESDAY...LOOKS PARTLY CLOUDY.

FOR TEMPERATURES...MAINLY WENT WITH AVN GUIDANCE. ...GIORDANO

PIT   52  60  39  46 / 100  20  10  40
HLG   55  61  40  47 /  60  20  10  40
MGW   54  62  40  46 /  60  30  10  40
ZZV   52  60  39  47 / 100  20  10  40
PHD   52  59  38  46 / 100  20  10  40
FKL   48  57  36  44 / 100  20  10  40
DUJ   48  56  36  43 / 100  20  10  40
LBE   54  61  39  46 /  60  30  10  40
BTP   52  60  39  46 / 100  20  10  40
IDI   53  60  39  46 / 100  20  10  40
ODM   55  63  40  46 /  50  30  10  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Oct 5, 8:05 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
805 PM EDT THU OCT 5 2000

OHZ041-060100-
COLUMBIANA OH-
805 PM EDT THU OCT 5 2000

...THUNDERSTORMS WITH GUSTY WINDS WILL MOVE THROUGH COLUMBIANA
   COUNTY...

THUNDERSTORMS WILL MOVE EAST ACROSS COLUMBIANA COUNTY THROUGH 9 PM.
THE STORMS MAY CONTAIN WIND GUSTS UP TO 50 MPH...HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS.

SHOWERS AND SCATTERDED THUNDERSTORMS WILL CONTINUE OVERNIGHT AHEAD OF
A COLD FRONT.  THE COLD FRONT WILL BRING IN MUCH COLDER TEMPERATURES
FOR THE WEEKEND.
Local storm report, Oct 5, 9:10 PM EDT, 48 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
910 PM ED THU OCT 5 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    MONACA                    PA   0.50 HAIL
10/05/00   BEAVER

0844 PM    UNIONVILLE                PA   0.50 HAIL
10/05/00   BEAVER

0850 PM    BRIDGEWATER               PA   1.75 HAIL
10/05/00;   BEAVER

0855 PM    3 S ZELIENOPLE            PA   1.00 HAIL
10/05/00   BUTLER

0909 PM    CABOT                     PA   0.75 HAIL
10/05/00   BUTLER
Local storm report, Oct 5, 9:19 PM EDT, 39 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
919 PM ED THU OCT 5 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    EVANS CITY                PA   WIND DAMAGE
10/05/00   BUTLER                         TREES DOWN ON FRANKLIN RD.

0915 PM    SAXONBURG                 PA   1.00 HAIL
10/05/00   BUTLER
Local storm report, Oct 5, 9:36 PM EDT, 22 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
920 PM ED THU OCT 5 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    MARS                      PA   0.75 HAIL
10/05/00   BUTLER

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 8:25 PM EDTSevere Thunderstorm WarningPBZBeaver50 min
Oct 5, 8:49 PM EDTSevere Thunderstorm WarningPBZButler41 min
Oct 5, 9:09 PM EDTSevere Thunderstorm WarningPBZArmstrong51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.